Narcan

Narcan

Authored by Pin Ng PhD

Edited by Hugh Soames

Reviewed by Michael Por, MD

Narcan

 

Narcan is a medication given to individuals who have experienced an opioid overdose or may have experienced an opioid overdose. Your doctor may suggest Narcan be on hand if you are taking opioid pain medication. Narcan is given to patients of all ages. If there is worry that a person taking opioid pain relief medication has had an overdose, a caregiver will give Narcan to the individual.

 

Once Narcan is given to the individual, the caregiver should phone local emergency services right away. Although giving Narcan can save a person’s life, it does not replace medical care for opioid overdoses.

 

What is Narcan?

 

Narcan contains the active drug naloxone. Naloxone is an opioid antagonist and works against opioids after a person overdoses. Narcan is administered as a nasal spray or prefilled syringe. One dose of the opioid antagonist is contained in each spray bottle. A caregiver will spray the medication into one nostril.

 

Currently, there is no generic version of Narcan and it can only be bought under the brand name. A prescription is not needed to purchase Narcan and it is available at most pharmacies. Due to the ongoing opioid drug problem in the United States, Narcan’s availability has grown.

 

Using Narcan

 

A pharmacist will explain to you how Narcan should be used. You will learn how to give the drug, how often, and how much to give the individual or yourself. You should follow their instructions to correctly give the medication.

 

One spray for one nostril is available in each Narcan container. After an individual has overdosed or possibly overdosed, Narcan should be given. You may need more than one dose of Narcan to treat an individual. If this is the case, you will need more than one bottle of the opioid antagonist. When administering more than one dose, you should alternate the nostrils in which you gave it. Even if the person receiving the Narcan becomes responsive, you must call emergency services.

 

Narcan is such a powerful reversal agent that many individuals who have overdosed feel fine, and go on to use (and overdose) a second time.

What are the steps to administer Narcan?

 

This information is not intended to replace the guidance you will receive on the Narcan label, in the Narcan pack, or when your Doctor or Pharmacist hands you the Narcan. The information relates to Narcan Nasal Spray. There are a few steps to follow to administer Narcan. The steps include:

 

  • Lay the victim flat on their back
  • Tilt the victim’s head back slightly
  • Confirm the opioid overdose by checking for a lowered heart rate, shallow breathing, and unresponsiveness
  • Place the nasal spray applicator into one nostril and squeeze
  • After giving the first dose, call the emergency medical services, and wait two to three minutes
  • If symptoms do not improve and they remain unresponsive, apply a second dose into the other nostril

 

The individual should respond within a few minutes. Narcan’s effects last 45 to 90 minutes. Emergency medical personnel will take over the treatment of the victim after they arrive. Narcan may save a person’s life while an ambulance is en route.

What is Narcan given for?

 

Narcan is used for people of all ages when an opioid overdose occurs or may have occurred. Narcan blocks certain receptors in the body that opioids bind to. By blocking the receptors, it helps to reverse an opioid overdose’s symptoms. Once Narcan blocks the receptors, the symptoms of an opioid overdose may improve quickly.

 

Opioid overdose symptoms may include:

 

  • Loss of consciousness
  • Slow heart rate
  • Low blood pressure
  • Slow, shallow breathing, or not breathing
  • Smaller than normal pupils of the eyes

 

Doctors may recommend for patients to have Narcan on hand in some cases. Many medications contain opioids.

 

If you take the following medication, you may need to have Narcan on hand:

 

Narcan dosage

 

The required dosage of Narcan is one spray into the nostril. Children of all ages can take Narcan and the dosage for children is the same for adults. A dosage of Narcan is given to the individual once every two to three minutes. Narcan should be given to the individual until they respond or emergency services arrive to take over.

 

The dosage can vary depending on the individual and overdose. One dose of Narcan may be enough while more than one dose may be needed. There is no minimum or maximum dose requirement of Narcan. You cannot give someone too much Narcan when it is administered.

 

Side effects of Narcan

 

There are a variety of side effects a person can experience after taking Naloxone. Side effects can range from mild to serious. The side effects of Narcan depend on age, health conditions, and other medications that are being taken. When purchasing Narcan, you can speak to the pharmacist about the potential side effects. Pharmacists may even suggest ways to reduce side effects from occurring.

 

Mild side effects of Narcan:

 

  • increased blood pressure
  • Constipation
  • Toothache
  • muscle spasms
  • pain in the bones
  • headache
  • dry or stuffy nose
  • pain and swelling in the nose

 

However, if an individual is needing to receive Naloxone in an emergency situation then they won’t be worrying about a headache, stuffy nose or toothache.

References: Narcan

  1. Wheeler E, Jones TS, Gilbert MK, et al. Opioid overdose prevention programs providing naloxone to laypersons: United States, 2014. Morb Mortal Wkly Rep 2015; 64: 631–635. []
  2. McDonald R, Strang J. Are take-home naloxone programmes effective? Systematic review utilizing application of the Bradford Hill criteria. Addiction 2016; 111: 1177–1187. []
  3. Borras MC, Becerra L, Ploghaus A, et al. fMRI measurement of CNS responses to naloxone infusion and subsequent mild noxious thermal stimuli in healthy volunteers. J Neurophysiol 2004; 91: 2723–2733. [PubMed] []
  4. Foldes FF, Duncalf D, Kuwabara S. The respiratory, circulatory, and narcotic antagonistic effects of nalorphine, levallorphan, and naloxone in anaesthetized subjects. Can Anaesth Soc J 1969; 16: 151–161. [PubMed] []
  5. . Connors NJ, Nelson LS. The evolution of recommended naloxone dosing for opioid overdose by medical specialty. J Med Toxicol 2016; 12: 276–281. []
  6. Mowry JB, Spyker DA, Brooks DE, et al. 2015 Annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 33rd Annual Report. Clin Toxicol (Phila) 2016; 54: 924–1109. [PubMed] []
  7. Strang J, McDonald R, Alqurshi A, et al. Naloxone without the needle: systematic review of candidate routes for non-injectable naloxone for opioid overdose reversal. Drug Alcohol Depend 2016; 163: 16–23. [PubMed] []
  8. Posner JClarke SF, Dargan PI, Jones AL. Naloxone in opioid poisoning: walking the tightrope. Emerg Med J 2005; 22: 612–616. []
  9. Traynor K. Experts weigh minimum naloxone dose as opioid crisis evolves. Am J Health Syst Pharm 2016; 73: 1892–1894. [PubMed] []
  10. Committee on Drugs. Naloxone dosage and route of administration for infants and children: addendum to emergency drug doses for infants and children. Pediatrics 1990; 86: 484–485. [PubMed] []
  11. Gaddis GM, Watson WA. Naloxone-associated patient violence: an overlooked toxicity? Ann Pharmacother 1992; 26: 196–198. [PubMed] []
  12. Duberstein JL, Kaufman DM. A clinical study of an epidemic of heroin intoxication and heroin-induced pulmonary edema. Am J Med 1971; 51: 704–714. [PubMed] []
  13. Osler W. Oedema of the left lung: morphia poisoning. In: Montreal general hospital reports clinical and pathological. Vol. 1 Montreal: Dawson Bros Publishers, 1880, pp. 291–292. []
  14. Flacke JW, Flacke WE, Williams GD. Acute pulmonary edema following naloxone reversal of high-dose morphine anesthesia. Anesthesiology 1977; 47: 376–378. [PubMed] []
  15. Huse K, Hartung E, Nadjmabadi MH. The effects of naloxone (Narcan) on circulation and respiration after neurolept anaesthesia for neurosurgical operations (author’s transl). Anaesthesist 1974; 23: 493–499. [PubMed] []
  16. Kienbaum P, Scherbaum N, Thurauf N, et al. Acute detoxification of opioid-addicted patients with naloxone during propofol or methohexital anesthesia: a comparison of withdrawal symptoms, neuroendocrine, metabolic, and cardiovascular patterns. Crit Care Med 2000; 28: 969–976. [PubMed] []
  17. Michaelis LL, Hickey PR, Clark TA, et al. Ventricular irritability associated with the use of naloxone hydrochloride: two case reports and laboratory assessment of the effect of the drug on cardiac excitability. Ann Thorac Surg 1974; 18: 608–614. [PubMed] []
  18. Osterwalder JJ. Naloxone: for intoxications with intravenous heroin and heroin mixtures – harmless or hazardous? A prospective clinical study. J Toxicol Clin Toxicol 1996; 34: 409–416. [PubMed] []
  19. Yassen A, Olofsen E, van Dorp E, et al. Mechanism-based pharmacokinetic-pharmacodynamic modelling of the reversal of buprenorphine-induced respiratory depression by naloxone: a study in healthy volunteers. Clin Pharmacokinet 2007; 46: 965–980. [PubMed] []
Summary
Narcan
Article Name
Narcan
Description
The required dosage of Narcan is one spray into the nostril. Children of all ages can take Narcan and the dosage for children is the same for adults. A dose of Narcan is given to the individual once every two to three minutes. Narcan should be given to the individual until they respond or emergency services arrive to take over. The dosage can vary depending on the individual and overdose. One dose of Narcan may be enough while more than one dose may be needed. There is no minimum or maximum dose requirement of Narcan. You cannot give someone too much Narcan when it is administered.
Author
Publisher Name
Worlds Best Rehab
Publisher Logo